Fill Out Your Profile to share more about you. Learn more...

Digestive side effects from Verzenio

Options
basquemomma
basquemomma Member Posts: 7

Hi there. I was initially diagnosed with Stage 3a HR+, Her2- breast cancer at the age of 39 (2004). Treatment included a mastectomy with 23 lymphnodes removed (1 positive one), typical AC/T chemo regimen, radiaction, and Tamoxifen for 5 years. I was in remission. Fifteen years later, almost to the day, I started to have trouble breathing. I passed it off to either pneumonia or asthma (neither of which I had ever had), but I was taking care of my mother who was fighting Stage 4 colon cancer and was right then dealing with bleeding from her nipple from her remaining breast (she had had breast cancer and a mastectomy of her right breast at the age of 52), so I didn't have time to deal with me. Once I got her medical issues handled, I saw a doctor and after 3 different doctor visits and 1 chest xray, it was discovered I had a large pleural effusion on my right side which had collapsed my right lung and partially collapsed my left lung and I had fluid around my heart. The oncologist who originally treated me started me on Verzenio 200mg dose along with anastrozole. I had improvement in my breathing and energy level (heart fluid mimicked symptoms of heart failure so I could barely walk around) after being in treatment for about 2 years on it, I have maintained my improvement and have felt pretty good and I have now been on that treatment regimen for about 3 years 10 months. My RBC and WBC count is somewhat low and my immune system has taken a hit so the doctors tell me to watch closely for infection. Here is my question to see if anyone else has experienced this:

In November 2021 one night, my stomach started cramping really bad, as if I was in child labor. The craps continued from about 7pm until about 3am and it included vomiting at about 12am. When they finally subsided and I was able to get some sleep. During the cramping, I took GasX and some Senekot because I had no idea where this pain was coming from. Since that first time, I have had this happen about 3 more times: stomach cramping, vomiting, everything subsiding after about 9 hours. It always has happened at night, starting usually when I'm about to go to bed and the pain continues until early morning, when it finally subsides. I've continued to take Senekot each time in hopes that getting everything out of my stomach and intestines will help, but the pain subsides before the Senekot even accomplishes its goal. This latest time (last Sunday), I also took some Motrin hoping that would alleviate some of the cramping. The following Wednesday, I had a bowel movement that had the "coffee ground" appearance which possibly indicates blood. I've had this a couple of other times as well over the last year, but I didn't pay attention if they coincided with the stomach cramping issue. I have an appointment coming up with the oncologist for a follow-up soon, but wondering if anyone else has had this problem. I'm not really very good about avoiding the foods which are recommended to stay away from (fried foods, raw veggies and fruits, dairy, etc). Could it be I've irritated my stomach and intestines by eating the wrong things while on these meds? After this latest bout, I've been eating really clean and drinking water and I feel good, but just checking if anyone else has experienced this. Sorry for the long post. :)

Comments

  • weninwi
    weninwi Member Posts: 755
    Options

    basquemomma,

    Verzenio was effective for me (stopped progression in my bones and liver), but I had GI symptoms for the entire time - diarrhea of course, stomach pain usually in late afternoon and evening, changes in stool color and consistency (stools were gray and floated), and finally thickening of the lower colon wall that was seen on scans. I also developed nutrient deficiencies - low Vit B12, low Vit D (even though I was on a supplement), low albumin, and low protein. Even though I followed a high protein diet which included good sources of B12, this didn't help. I was only able to reverse the nutrient deficiencies by taking high dose sublingual supplements. The low albumin and low protein reversed after I stopped the Verzenio.

    I was worked up by a GI specialist with endoscopy and colonoscopy - all findings normal. Nothing worked to reduce the stomach pain until I finally figured out that I had developed a FODMAP food intolerance (never had this intolerance before). After I started to avoid high FODMAP foods, the stomach pain much improved.

    The Oncology Radiologist is the only doctor (not MO or GI) who suggested that my bowel problems were due to drug toxicity. Most of my GI symptoms (diarrhea, floating gray stools, thickening of the bowel wall) resolved after I stopped Verzenio. But I still must avoid high FODMAP foods.

    Even though I'm off Verzenio now, I continue to drink plenty of fluids (water) daily and drink unsweetened kefir (probiotic) with each meal - tips that I learned from discussions on the Verzenio thread. I think these measures help keep the GI tract functioning.

  • basquemomma
    basquemomma Member Posts: 7
    Options

    Thank you so much for your reply!! I also have experienced the low blood counts and nutritional deficiencies and must also take sublingual supplements. I will read up on the FODMAP diet and see if I can alleviate some of my discomfort following those suggestions

  • basquemomma
    basquemomma Member Posts: 7
    Options

    Thank you so much for your reply!! I also have experienced the low blood counts and nutritional deficiencies and must also take sublingual supplements. I will read up on the FODMAP diet and see if I can alleviate some of my discomfort following those suggestions